Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Cheek swell after lidocaine injections, facial swelling, antihistamine

I went to the doctor for a tooth extraction and before he pulled the tooth but immediately after the lidocaine injections my whole cheek began to swell. I have not experienced any difficulty breathing, just facial swelling. At first the dentist seemed alarmed and gave me some antihistamine but his said I should be fine. What could have caused this? Did he hit a nerve or a blood vessel? The swelling is local to the side I received the injections. What should I do? Right now I have a ice pack on my cheek,but 3 hrs later it still looks the same.
Asked On : Thu, 3 May 2012
Answers:  5 Views:  5610
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Dentist, Implantology 's  Response
Its nothing but looks like to be a normal complication called a hematoma.. It seems the dentist hit a blood vessel and due to the blood leakage into the space it swells up.
But not to worry, a good amount of pressure packs, and the area might turn a bit bluish but it shall regress itself in the next 2 days.
Relax and follow all instructions.
Thanks and regards
Dr. Pankaj Malhotra
Answered: Fri, 4 May 2012
I find this answer helpful
Dentist Dr. Narayan Babu's  Response

The dentist hit a blood vessel. there will be a blood leakage into the space. And the swelling will come down in 3 to 4 days. But u will experience a bluish which turns to blackish 4 to 5 days after the swelling subside.This is due to the blood clot formed in that area. But nothing to worry its a normal complication during tooth extraction some times. Apply the ice pack rooled in peace of cloth and apply pressure gently for 1 to 2min.And remember u should apply the ice pack intermetently .Dont apply ice pack kept on the area for long time.If its applyed continuously for long time the on the area of skin tone become more darker which take little more days to come to normal follow the instructions by your dentist.

take care

dr.narayan babu
Answered: Thu, 24 May 2012
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Bibhu Dutt Nanda's  Response
hello and welcome to HCM forum,
i would like to inform you,not to panic,it is one of the complications of local anesthesia.
you have not explained whether the swelling is red or blue in color, I assume it is bluish in color.
kindly apply cold compresses on the affected cheek atleast 3-4 times a day.
if the swelling is painful, you can take oral antihistamines as well.
swelling will take 3-4 days to disappear completely.
in case the swelling does not subside,kindly visit your dentist.
i wish you good health.
take care.
Answered: Thu, 24 May 2012
I find this answer helpful
Dentist Dr. Latif's  Response
this is an unusual complication of local anesthesia , you will be fine after a few days . there is no need of worry for this, and normally this is due to hitting nerve cells , and also may be there is some reason of allergy and allergic reaction of the injection administered/ regards
Answered: Fri, 25 May 2012
I find this answer helpful
Dentist Dr. Vishal Jain's  Response

this is a normal complication after local anesthetic injection, it happens because of internal bleeding.
when we insert the needle sometimes it directly hit the blood vessels and the blood oozes out of the vessels and form a hematoma on that local site which appear as swelling of the face causing deformity of the face.

Dont worry this swelling will subside in next 4-5 days but in due course of healing it will become blue, then black in color.
there are high chances of infection in the hematoma, so take proper antibiotics as prescribed and follow instructions given.


Dr. Vishal.
Answered: Tue, 5 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor